(855) 614-1885 info@DetoxHelp.com

Understanding Benzo Withdrawal Syndrome

Benzodiazepine withdrawal syndrome is characterized by a range of often severe symptoms. Unlike most withdrawal symptoms, the severity and frequency of these symptoms vary from one day to another or change from one week to the next. The symptoms do not steadily decrease in a linear manner; they fluctuate. These symptoms are so severe that a person planning on discontinuing or tapering off from benzodiazepines should consider working with a qualified physician, preferably one with experience in this area.

Benzo withdrawal has the following symptoms:

  • Sleep problems
  • Increased tension
  • Memory problems
  • Confusion
  • Hallucinations
  • Psychosis
  • Seizures
  • Weight loss
  • Nausea
  • Cognitive difficulties
  • Concentration problems
  • Panic attacks
  • Anxiety
  • Muscular pain
  • Palpitations
  • Headaches
  • Suicidal thoughts

The severities of these symptoms can vary from one patient to another and from one day or week to the next. Benzo withdrawal is potentially a very serious condition. Nevertheless, one should understand that not every long term user will experience these symptoms after tapering down or discontinuing using the drug.

The long term use of benzodiazepine is described as continuous use of the drug for a period of time exceeding three months. In this case, a patient is at a much higher risk. He or she will have:

  • Increased dependence risk
  • Have a high dose escalation
  • Increased accident risks
  • Loss of efficacy
  • Suffer from intellectual, cognitive and neurological impairments

Due to the impact benzodiazepine has on long term users; people who have been using the drug for long should not be forced to withdrawal against their wish. The symptoms at this stage are more severe and may even be fatal. Once in agreement, tapering will be done over a period of time, gradually, until the patient is able to do without the drug dependency.